Gastrointestinal (GI) bleeding is a catastrophic complication of gastric bypass. Bleeding can occur during the early or late phase after the operation. Though bleeding after gastric bypass is infrequent, late bleeding is exceedingly rare. We present two patients with late bleeding following Roux-en-Y gastric bypass (RYGB). The first patient, a 65-year-old woman, presented with life-threatening upper GI bleeding almost 5 years after laparoscopic RYGB. The second patient, a 62-year-old woman, presented with upper GI bleeding after almost 14 years following RYGB. Both, due to an eroding marginal ulcer. We discuss here the management of a rare and catastrophic complication of late GI bleeding and review the various reports in the literature describing the late bleeding as a complication of gastric bypass. Late GI bleeding after RYGB presents a diagnostic and interventional challenge. High index of suspicion and adequate management strategies may lessen morbidity and mortality.
- GI bleeding
- obesity (nutrition)
- gastrointestinal surgery
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors AG: Planning, conduct, reporting, conception and design, analysis and interpretation of data. MMS: Planning, conduct, reporting, conception and design, acquisition of data, analysis and interpretation of data. SNK: Planning, conduct, reporting, conception and design, acquisition of data, analysis and interpretation of data. MK: Planning, conduct, reporting, conception and design, analysis and interpretation of data.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.